New Mexico, 2008

Hail and Damaging Winds in New Mexico, June 23, 2008

June 23, 2008 · NWS ABQ · 3 events in 3 counties and zones

Recycled moisture combined with an upper level disturbance produced isolated severe thunderstorms over Quay and Curry counties. A microburst wind also hit Gallup.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Recycled moisture combined with an upper level disturbance produced isolated severe thunderstorms over Quay and Curry counties. A microburst wind also hit Gallup.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 23, 1:54 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 23, 1:54 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT MON JUN 23 2008

.DISCUSSION...
IN THE SHORT TERM (MON-WED)...NEW MEXICO IS ON THE EASTERN PERIPHERY
OF A LARGE 500 MB RIDGE EXTENDING WEST TO EAST FROM THE EASTERN
PACIFIC OCEAN TO A 592H5 CENTER IN NW CHIHUAHUA.  UPPER AIR DATA
INCLUDING NM PROFILERS DEPICT 500 MB FLOW FROM THE WEST AT AZTEC...
FROM THE NORTHWEST AT TUCUMCARI...AND FROM THE NORTHEAST AT WHITE
SANDS. WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE NEARING NM THAT
WILL INJECT SOME GEOSTROPHIC DYNAMICS THAT WILL AID IN MIDDLE AND
UPPER LEVEL ASCENT OF CONVECTIVE ACTIVITY ACROSS THE NORTHERN MOUNTAINS
AND NORTHEAST SECTIONS OF THE STATE. THE FOCUS OF ISOLATED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WILL BE THE NORTHEAST SECTIONS
OF THE STATE...AS WELL AS IN OUR EAST CENTRAL COUNTIES NEAR THE
TEXAS BORDER. ELSEWHERE...ISOLATED SHOWERS AND THUNDERSTORMS SHOULD
FORM OVER AND NEAR THE MOGOLLON AND SACRAMENTO MOUNTAINS. STORMS
THAT INITIATE WILL MOVE TOWARDS THE SOUTHEAST.

IN THE LONG TERM (THU-SUN)...HIGH PRESSURE CENTERED OVER CHIHUAHUA
WILL BUILD NORTH EXTENDING A RIDGE ACROSS NEW MEXICO INTO COLORADO
AND WYOMING. THIS UPPER HIGH WILL INCREASE MAXIMUM TEMPERATURES A
FEW DEGREES ABOVE CLIMATE NORMS AND FURTHER REDUCE THE AREAL
COVERAGE OF THE ISOLATED CONVECTIVE ACTIVITY. HOWEVER...OVER THE
WEEKEND THE UPPER HIGH TRIES TO ESTABLISH ITSELF OVER THE FOUR
CORNERS REGION ALLOWING FOR MOISTURE ADVECTION TO BEGIN FROM TEXAS
AND A SLIGHT INCREASE IN POPS EARLY NEXT WEEK.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS ALONG
THE CENTRAL MOUNTAIN CHAIN AS WELL AS OVER PORTIONS OF THE EASTERN
PLAINS AS THE STORMS DRIFT OFF THE HIGHER TERRAIN TO THE EAST AND
SOUTHEAST. LOCAL MVFR CIGS AND VSBYS ASSOCIATED WITH THE CONVECTION
ALONG WITH OCNL MOUNTAIN OBSCURATIONS. SMALL HAIL AND WIND GUSTS TO
40 OR 45 KNOTS POSSIBLE IN AND NEARBY THE THUNDERSTORMS.  CONVECTION
IS ANTICIPATED TO DIMINISH AFTER SUNSET THIS EVENING. LOCAL EASTERLY
SURFACE WINDS MAY BLOW THROUGH CANYONS IN THE CENTRAL MOUNTAIN CHAIN
LATER THIS AFTERNOON AND THIS EVENING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...WEST TO NORTHWEST WINDS ALOFT WILL CONTINUE THROUGH
TUESDAY BEFORE THE CENTER OF AN AREA OF HIGH PRESSURE ALOFT BECOMES
ESTABLISHED OVER NEW MEXICO FOR MID TO LATE WEEK. ADEQUATE MOISTURE
IN PLACE FOR MAINLY DIURNAL ROUNDS OF SHOWERS AND
THUNDERSTORMS...FIRING ON THE HIGHER TERRAIN AND THEN DRIFTING INTO
THE VALLEYS AND PLAINS. MOISTURE WILL REMAIN MORE PLENTIFUL IN THE
EASTERN PLAINS THAN IN THE WEST...WHERE IT/S MORE LIKELY A MIX OF
WET AND DRY SHOWERS AND STORMS COULD OCCUR THROUGH TUESDAY. FAIR
OVERNIGHT HUMIDITY RECOVERIES WILL CONTINUE IN THE WEST WHERE
AFTERNOON RH VALUES WILL CONTINUE TO FALL BELOW 15
PERCENT...WHILE FAIR TO GOOD OVERNIGHT RECOVERIES ARE PREDICTED EAST
OF THE CENTRAL MOUNTAIN CHAIN.

ONCE THE RIDGE OF HIGH PRESSURE BECOMES CENTERED OVER NEW
MEXICO...CONVECTION MAY BE SOMEWHAT LESS WIDESPREAD MID TO LATE
WEEK. HOWEVER...THERE IS AT LEAST SOME POTENTIAL FOR MID LEVEL
MOISTURE TO SNEAK INTO NEW MEXICO FROM THE SOUTH AND
SOUTHWEST...DEPENDING ON DAY TO DAY CHANGES IN THE LOCATION OF THE
CENTER OF THE HIGH PRESSURE CIRCULATION. DAYTIME TEMPERATURES WILL
BE NEAR TO ABOVE AVERAGE FOR THE LATER HALF OF JUNE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  58  95  56  96 /  10   5   0   0
GALLUP..........................  49  91  48  90 /  10   0   0   0
GRANTS..........................  51  91  50  92 /  10   0   0   5
GLENWOOD........................  55  95  57  94 /  10  10   5  10
CHAMA...........................  42  82  42  84 /  20  10  10   5
LOS ALAMOS......................  54  86  52  88 /  20  10  10  10
RED RIVER.......................  39  76  38  81 /  10  20  10  20
TAOS............................  47  87  46  90 /  10  10  10  10
SANTA FE........................  56  89  56  90 /  20  10  10  20
SANTA FE AIRPORT................  55  91  54  93 /  20  10  10  10
ESPANOLA........................  53  94  50  96 /  20  10  10  10
ALBUQUERQUE HEIGHTS.............  65  95  64  96 /  10  10  10  10
ALBUQUERQUE VALLEY..............  59  96  57  95 /  10  10  10  10
ALBUQUERQUE FOOTHILLS...........  61  93  59  94 /  10  10  10  10
ALBUQUERQUE WEST MESA...........  63  96  62  98 /  10  10   5  10
SOCORRO.........................  61  96  61  94 /  20  10  10  10
SANDIA PARK/CEDAR CREST.........  47  88  47  88 /  20  20  10  10
MORIARTY/ESTANCIA...............  51  90  52  90 /  20  30  10  20
CARRIZOZO.......................  57  93  57  93 /  20  10  10  10
RUIDOSO.........................  50  83  50  84 /  30  20  10  20
RATON...........................  50  86  50  92 /  20  20  10  10
LAS VEGAS.......................  50  85  49  89 /  30  30  20  20
ROY.............................  58  85  57  86 /  40  30  10  10
CLAYTON.........................  60  90  61  93 /  30  20  10  10
SANTA ROSA......................  60  93  58  94 /  40  30  20  10
TUCUMCARI.......................  64  95  65  98 /  30  20  20  10
FORT SUMNER.....................  64  93  64  95 /  30  20  10  10
CLOVIS..........................  64  92  65  96 /  30  10  10  10
PORTALES........................  64  92  66  93 /  30  10  10  10
ROSWELL.........................  67  96  68  99 /  20  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

01/48
Hazardous weather outlook, Jun 23, 5:05 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT MON JUN 23 2008

NMZ001>021-026-241200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
440 PM MDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE OVER THE EASTERN PLAINS
OF NEW MEXICO THROUGH AT LEAST 800 PM MDT. THE MAIN FOCUS FOR SEVERE
WEATHER WILL BE THE FAR EASTERN PLAINS...INCLUDING UNION...QUAY...
CURRY AND ROOSEVELT COUNTIES. WIND GUSTS OF 60 MPH OR HIGHER ARE
LIKELY ALONG WITH PENNY SIZE HAIL OR LARGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT ACROSS THE
EASTERN HALF OF THE AREA TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED OVER FAR EASTERN NEW MEXICO...
ESPECIALLY IN QUAY AND CURRY COUNTIES.

40

In the hours before

Special weather statement, Jun 23, 1:04 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
204 PM MDT MON JUN 23 2008

NMZ005-012-232030-
CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
204 PM MDT MON JUN 23 2008

...STRONG THUNDERSTORM MOVING OVER CENTRAL SAN MIGUEL COUNTY...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTH OF VARIADERO.
MOVEMENT WAS SOUTHEAST AT 8 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE TREMENTINA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jun 23, 1:08 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
208 PM MDT MON JUN 23 2008

NMZ007-232045-
FAR NORTHEAST PLAINS-
208 PM MDT MON JUN 23 2008

...STRONG THUNDERSTORM MOVING OVER EAST CENTRAL UNION COUNTY...

AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTH OF CLAYTON.
MOVEMENT WAS SOUTHEAST AROUND 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL UNION
COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jun 23, 1:28 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
228 PM MDT MON JUN 23 2008

NMZ005-012-232100-
CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
228 PM MDT MON JUN 23 2008

...STRONG THUNDERSTORM MOVING OVER CENTRAL SAN MIGUEL COUNTY...

AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHEAST OF VARIADERO.
MOVEMENT WAS SOUTHEAST AT 11 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CONCHAS.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jun 23, 1:37 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
237 PM MDT MON JUN 23 2008

NMZ007-232100-
FAR NORTHEAST PLAINS-
237 PM MDT MON JUN 23 2008

...STRONG THUNDERSTORM MOVING OVER CENTRAL UNION COUNTY...

AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR MOUNT DORA. MOVEMENT WAS
SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOUNT DORA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jun 23, 1:47 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
247 PM MDT MON JUN 23 2008

NMZ012-013-232115-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
247 PM MDT MON JUN 23 2008

...STRONG THUNDERSTORM OVER THE QUAY AND GUADALUPE COUNTY LINE...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR MONTOYA. MOVEMENT WAS EAST
AT 11 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHEASTERN SAN
MIGUEL COUNTY...RURAL NORTHEASTERN GUADALUPE COUNTY AND RURAL WEST
CENTRAL QUAY COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jun 23, 2:17 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 PM MDT MON JUN 23 2008

NMZ012-013-232145-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
317 PM MDT MON JUN 23 2008

...STRONG THUNDERSTORMS MOVING OVER QUAY COUNTY...

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES WEST OF RAGLAND.
MOVEMENT WAS EAST AT 17 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE FORREST AND QUAY.

ANOTHER STRONG STORM WAS LOCATED NORTHEAST OF MONTOYA. LOCATIONS IN
THE PATH OF THIS STORM INCLUDES TUCUMCARI.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34

The radar

The Cannon AFB radar (KFDX), 64 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Quay

When
June 23, 2:57 PM MST
Where
Quay County, 0.89 mi SW of Adberg
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.210, -103.610

Hail, Curry

When
June 23, 4:37 PM MST
Where
Curry County, 12 mi N of Clovis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.574, -103.200

Thunderstorm Wind, McKinley

When
June 23, 7:25 PM MST
Where
McKinley County, (Gup)gallup Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.520, -108.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96001, 95997, 96030.